Acetaminophen is the common name for Tylenol, an analgesic. It is one of the most widely used pain medications in the world.
It is mainly sold for the treatment of various conditions – headaches, muscle pains, toothaches, arthritis. Acetaminophen is an active ingredient not only in Tylenol, but also in Panadol, Feverall and many other drugs.
He is also present in Theraflu, Nyquil, Sudafed and other drugs used to treat coughs, colds, etc.
Acetaminophen, also called APAP, belongs to the class of painkillers, called neopioids. They work by blocking an enzyme that produces pain and inflammation.
Created by McNeilConsumerHealthcare, a subsidiary of Johnson & Johnson, Tylenol was first introduced in 1955 as a prescription drug for children called TylenolElixir.
Tylenol is sold as:
- Tylenol Extra Strength
- Tylenol 8 HR Extended Release
- Tylenol 8 HR Arthritis Pain
- Tylenol Cold
- Tylenol Cold and Flu
- Tylenol PM
Despite the fact that acetaminophen is considered safe and effective when taken for the intended purpose, it is not without serious risks.
According to the FDA, the maximum dosage of 3000 to 4000 milligrams per day can lead to serious damage to the liver, even death.
Often these overdoses are unintentional and occur when people unconsciously take more than one drug containing acetaminophen simultaneously.
If you think you are overdosed with acetaminophen, seek medical help immediately.
Other acetaminophen warnings
McNeil, the creator of Tylenol, has faced more than 80 federal lawsuits regarding the safety of the drug.
Since 2011, after decades of regulatory struggle, the FDA has requested that a warning on the label of all prescription (non-OTC) acetaminophenic medicines be added that the drug has the potential for acute hepatic insufficiency.
Before taking any medications containing acetaminophen, you need to tell your doctor if you have ever had liver disease.
Your doctor should also know of any other medications that you are taking because they may also contain or interact with acetaminophen.
Tylenol and pregnancy
Acetaminophen can harm a developing fetus.
Acetaminophen is secreted in small amounts in breast milk and is therefore not recommended for breastfeeding.
Use of all medications for pain during pregnancy should always be discussed with health professionals.
Tylenol and alcohol
If you consume three or more alcoholic beverages per day, talk with your doctor about whether to take acetaminophen.
People with a known alcoholic liver disease are more susceptible to Tylenol.
A study presented in 2013 at the annual meeting of the American Public Health Association showed that a combination of asthmatic-based painkillers such as Tylenol and even a small amount of alcohol can more than double the risk of kidney disease.
Medications that combine acetaminophen and codeine or hydrocodone should not be consumed with alcohol.
Use alcohol with caution while taking all the products of acetaminophen.
Serious side effects
- Red, flaky or bubbling skin
- Swelling of the face, throat, tongue, lips, eyes, hands, feet, ankles or legs
- Difficulty breathing or swallowing
- Pain in the upper abdomen
- Loss of appetite
- Dark urine
- Yellowing of the skin or eyes
- Unusual bleeding or bruising
Stop taking acetaminophen if you have any of these serious side effects and immediately call your doctor.
Difficult breathing and swelling of the face, lips, tongue and throat can signal an allergic reaction.
Red, flaky skin can be a sign of a deadly, albeit rare, skin reaction.
Acetaminophen is found in over 600 prescription and over-the-counter medications, so if you take one medicine with acetaminophen, the use of another can lead to an overdose.
Carefully read the instructions of all drugs, especially from cough, cold and flu, to find out if they contain acetaminophen.
Other possible interactions with drugs:
- Laniazid, Nydrazid
- Diflunisal (Dolobid)
- Carbamazepine, Luminal, Phenytoin
Acetaminophen and food
Acetaminophen can be taken with or without food.
Dosages vary from 300 to 1000 milligrams (mg). The maximum dose of acetaminophen within 24 hours should not exceed 4000 mg.
- For adults and children over 12 years of age: the recommended daily dose is 650 to 1000 mg every four to six hours, not more than 4000 mg within 24 hours.
- For acetaminophen with sustained release: the recommended dose is 1300 mg every eight hours, not more than 3900 mg for 24 hours.
- For children under 12 years of age: the recommended dose is 10-15 mg every four to six hours, no more than five doses from 50 mg to 75 mg within 24 hours.
Tylenol should not be given to children under 12 years of age.
Extended-release tablets should be swallowed whole – do not chew, divide, squeeze or dissolve them.
If you take a dissolving tablet (for example, MeltawaysTylenol), let it dissolve or dissolve before swallowing.
Stop taking acetaminophen and seek medical help if your fever does not stop after three days or your pain persists after seven days of intake (five days for children).
You should also consult your doctor if you have a skin rash, a constant headache, redness or swelling, or if your symptoms worsen or new ones appear.
The missed dose of acetaminophen
Take the missed dose as soon as you remember.
If the time is nearing the next dose, forget about it and take the next scheduled dose.
Do not double the dose to compensate for the missed one.